Hail, Fisher
- When
- April 9, 4:26 PM CST
- Where
- Fisher County, 2.9 mi W of Rotan
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.850, -100.520
A spotter reported quarter size hail piled up along County Road 327.
Isolated severe thunderstorms developed across Fisher County. The storms produced very large hail and very strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Isolated severe thunderstorms developed across Fisher County. The storms produced very large hail and very strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 9, 1:35 PM CST, 2 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 235 PM CDT Sun Apr 9 2023 ...New SHORT TERM... .SHORT TERM... (This evening through Monday) Issued at 233 PM CDT Sun Apr 9 2023 Upper level ridge will build over the Desert Southwest tonight into Monday, with northerly flow aloft developing over the southern Plains by tomorrow. A shortwave will track southeast across the area tonight, with showers and thunderstorms possible. Convection is currently developing over the southern Texas Panhandle this afternoon, and this activity is expected to track southeast through the remainder of the afternoon hours, possibly reaching the Big Country by early evening. Some of the Hi-Res model guidance develops additional convection over far west Texas between Lubbock and Midland early this evening, then moving into the western Big Country and Concho Valley after midnight. Will maintain chance POPs from the Big Country into the Concho Valley tonight, then showers and a few thunderstorms will be possible on Monday across much of the area, as additional disturbances move through the northerly flow aloft. The best chance for precipitation tomorrow will be across the southern half of the forecast area. SPC is maintaining a marginal risk of severe storms across the western two thirds of the Big Country and Concho Valley for this evening/overnight, with the main risk damaging winds, although some hail cannot be ruled out. Storms tomorrow are expected to remain below severe levels but still could produce some gusty winds and possibly some small hail. Lows tonight will be in the 50s, with highs tomorrow in the 70s. && .LONG TERM... (Monday night through next Saturday) Issued at 202 PM CDT Sun Apr 9 2023 As upper level ridging attempts to move overhead Monday night, a cutoff upper low is expected to form in the east Texas region. As this low tightens up, West Central Texas will be under an area of northeast flow aloft. Some shortwaves will begin to work their way around the backside of the low creating some chances for light showers across mainly our southeastern counties during the day on Tuesday. Even with the atmosphere being partially worked over from the day prior, model soundings indicate a little bit of mid level moisture left to work with. QPF is expected to be very light with this activity as most places will likely not see any accumulation. With winds remaining fairly light out of the east to southeast, temperatures will remain in the mid to upper 70s. The upper low will begin to tighten and drift even further to the east, leaving us in an area of subsidence. This will create a benign pattern for mid-week with sunny conditions and slowly warming temperatures with highs climbing back into the low to mid 80s by Thursday. Winds each afternoon are expected to become gusty out of the south to southeast with pressure falls in the lee of the Central Rockies tightening the local pressure gradient. The next upper system is expected to move into the area next weekend, pushing the aforementioned cutoff low well off to our east. Trying to hammer out the details of this system at this point is still very difficult as global models are having trouble nailing down the upper level pattern. There is a general consensus that an upper trough will move into the Pacific NW around Thursday but how that trough evolves over the next few days is still very much up in the air. The GFS is now the (slightly) wetter of the two solutions, a significant departure from yesterday when the ECMWF was taking the trough and turning it into a cutoff low that stalled out over the New Mexico region and brought copious amounts of QPF to the region. Both models now show showers and storms in differing capacities through the weekend with potential dryline activity and a cold front dropping south and cooling temperatures back into the 70s. Have decided to again stick with the blended solution for now as inter-model and run to run consistency has been lacking with this system thus far. && .AVIATION... (18Z TAFS) Issued at 1252 PM CDT Sun Apr 9 2023 MVFR ceilings will linger over the southern terminals through early afternoon, then lift/scatter to VFR thereafter. MVFR ceilings are expected to develop across the terminals after 06Z. Showers and thunderstorms may move in from the northwest this evening and possibly affect the KABI terminal after 02Z and the remaining terminals late tonight. Due to coverage uncertainty, will maintain VCTS/VCSH at the terminals for now. Also, ceilings may lower to IFR across the far southern terminals tomorrow morning but with convection around this may not occur, so will maintain MVFR ceilings into tomorrow morning. && .PRELIMINARY POINT TEMPS/POPS... Abilene 55 74 51 76 / 30 30 10 10 San Angelo 56 77 50 78 / 30 40 10 20 Junction 57 77 51 77 / 20 50 10 20 Brownwood 55 74 50 75 / 20 40 10 20 Sweetwater 55 76 51 77 / 40 30 10 10 Ozona 57 77 53 78 / 20 40 10 10 Brady 56 73 52 74 / 20 40 10 20 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...24 LONG TERM....50 AVIATION...24
Hazardous Weather Outlook National Weather Service San Angelo TX 242 PM CDT Sun Apr 9 2023 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-101945- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 242 PM CDT Sun Apr 9 2023 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are expected to move southeast into West Central Texas this evening. An isolated thunderstorm could become severe this evening, north and west of a Barnhart to Ballinger to Haskell line. The main threat is is damaging winds, but hail up to quarter size is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday The threat for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The Dyess AFB radar (KDYX), 123 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A spotter reported quarter size hail piled up along County Road 327.
A mesonet station measured a wind gust of 71 mph, 5 miles west of Rotan.
Law Enforcement reported baseball size hail along Highway 180.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096043, 1096045, 1096044.